Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 172, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 16, 2002, 8:56 AM CDT for Logan County, Menard County, Sangamon County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 8:56 AM CDT (13:56 UTC)
- Expired
- Aug 16, 2002, 9:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Logan County, IL, Menard County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 23 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
256 WUUS53 KILX 161356 SVRSPI ILC107-129-167-161445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 854 AM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN CENTRAL ILLINOIS MENARD COUNTY IN CENTRAL ILLINOIS NORTHERN SANGAMON COUNTY IN CENTRAL ILLINOIS * UNTIL 945 AM CDT * AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF ATHENS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATHENS FANCY PRAIRIE CANTRALL MIDDLETOWN WILLIAMSVILLE ELKHART CORNLAND MOUNT PULASKI CHESTNUT LARGE HAIL IN EXCESS OF ONE INCH WILL ACCOMPANY THIS DANGEROUS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4010 8983 3993 8980 3992 8920 4015 8920 BYRD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:40 PM CDT, 12 hours 16 minutes earlier.
Area forecast discussion, Aug 15, 8:40 PM CDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 840 PM CDT THU AUG 15 2002 WILL BE UPDATING FCST SHORTLY TO REFLECT PCPN TRENDS. 01Z SFC ANALYSIS INDICATING APPROACHING COLD FRONT NOW FROM CENT IOWA INTO EXTREME NW MO INTO NE KS. GOOD INSTABILITY AHEAD OF BOUNDARY WITH DEW POINTS ABOVE 70 AND 00Z ILX SOUNDING INDICATING 4000 CAPES. TSRA SO FAR HAVING GREAT DIFFICULTY OVERCOMING MID LEVEL CAP AHEAD OF FRONT. STRONGEST LOW LEVEL CONVERGENCE BACK ACROSS CENT KS WHERE BEST TSRA COVERAGE LOCATED...WITH WEAKER CONVERGENCE STRETCHING NE TO MISS RVR. SCT TSRA HAVE DEVELOPED ACROSS NRN MO/ERN IA IN PAST FEW HOURS. NW SECTIONS OF CWA LOOK TO HAVE BEST CHC FOR SHRAS AS WEAKENING FRONT DROPS INTO EXTREME NW IL BY DAYBREAK. RUC INDICATING A SOLID BAND OF QPF DEVELOPING FROM NEAR UIN TO ORD BY 09Z. WILL PUT IN SCTD TSRA WORDING FOR NW SECTIONS BUT MAINTAIN POPS IN CENT WITH UNCERTAINTY OF SLOWING AND WEAKENING BOUNDARY. SHRAS SHOULD REMAIN WEST OF ERN/SE SECTIONS AND WILL KEEP DRY FCST HERE. .ILX...NONE. FRIEDERS
In the hours before
Special weather statement, Aug 16, 6:00 AM CDT, 2 hours 56 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-161200- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT FRI AUG 16 2002 THUNDERSTORMS WILL BE MOVING ACROSS PORTIONS OF CENTRAL ILLINOIS THIS MORNING...PRODUCING VERY HEAVY RAINFALL. THE HEAVIEST RAIN IS EXPECTED TO OCCUR OVER EAST-CENTRAL SECTIONS OF THE AREA. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP THIS AFTERNOON...ESPECIALLY OVER CENTRAL AND SOUTHEASTERN ILLINOIS. NO SEVERE THUNDERSTORMS ARE EXPECTED.
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:22 AM CDT | Flash Flood Warning | ILX | Logan | 3 hr |
| Aug 16, 7:14 AM CDT | Flash Flood Warning | ILX | McLean | 3 hr |
| Aug 16, 9:16 AM CDT | Flash Flood Warning | ILX | DeWitt, Logan, McLean | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.